How long does wafrin take to start working ? πŸ€”

I started over a week ago on 2mg and was at 1. Then went back on Thursday and still at 1. They said see if it's gone up abit this Thursday? Can it take a few weeks to start to go up ? They said it can and everyone is different. Got a feeling my blood is going to be stubborn on this medication πŸ™„πŸ€¦πŸΌβ€β™€οΈ maybe they will up the dose this week . Has anyone else took a few weeks to get going on this medication? Any feedback would be appreciated thank you 😊

Skip

Featured Content

HealthUnlocked Health Blogger Awards

Which blogger helps you manage your condition?

Vote now

Featured by HealthUnlocked

22 Replies

oldest β€’ newest
  • Yes Sam, it is quite normal to take a few weeks to get in range. It had to be taken slowly

    Sandra

  • Thank you Sandra they have moved my dose up to 5mg now 😊

  • Hi Sam, this is because since I started on warfarin 13 years ago protocols seem to have changed. Back then they started you on a largish does like 10mg for a couple of days and then once you were up to speed they backed it off to adjust to an INR between 2 and 3. This worked well in most cases as one was protected early on.

    These days for some strange reason they like to start you slow and try to creep up on it like a ninja in the night. I know which I prefer but it isn't up to us . Remember the amount you take doesn't matter, only the INR and as we are all different the dose could be anything from 3mg to 18mg for the same INR depending on how a person metabolises warfarin. Don't be depressed as I'm sure you will get there eventually, if not then discuss a NOAC.

  • Thanks bob I hope it moves up a bit this week or they up my dose πŸ‘πŸΌ I asked my EP why calnt I take the other blood thinners? Them ones you don't have to get tested on ? But I believe they don't have a clotting drug yet to counter it so if you bleed it's 24 hours wait ! So makes sense going for a procedure they might need to stop a bleed . Fingers 🀞🏼 see how it goes this Thursday, thanks bob πŸ˜ŠπŸ’—

  • Warfarin will work well but only when in the theraputic range, which for some can be difficult.

    Unless there's a particular reason why you cannot take one of the new Noacs then I would recommend discussing them further with your doctor.

    Dabigatran (Pradaxa) has an antidote now and others are being developed if that worries you.

  • Thank you for your reply πŸ‘πŸΌπŸ˜Š that's good to no and will ask my nurse on Thursday about it πŸ’—πŸ‘πŸΌX

  • Hi anticoagulants not blood thinners work differently. Some of the new ones now have methods to reverse the action . Some taken twice a day so not 24 hour wait. There are things that can be done in some emergency situations. Good luck with whatever you happen to be prescribed

  • Yes BobD, protocols have changed. A British cardiologist explained why. As I remember it he made these points:

    1. 10mg for two days risks having higher than 5 for a few days while it settles down. In new people in particular, high INRs can get dangerous.

    2. Such loading creates the dreaded swings, which are difficult to manage and can result in unacceptable extremes in both directions.

    3. He said 'research has shown' that starting with a lower/middle dose achieves therapeutic range just as quickly as two high loading doses.

    4. My context was after having had the 'heparin bridge' in hospital, where the warfarin was stopped for three days then restarted while still under heparin. I was restarted at the previous stable dosage -- no loading. I remember, seeing me hesitate and thinking next time I might be tempted to over-rule the doctor, he said, "I beg you, do NOT do it differently: there is no need, and the old way is dangerous".

    BTW. No one told me after the Heparin Bridge that the new dosage might NOT be the same as the old one. Somehow the Bridge had reset my system.

    My comments on this case are:

    In AF, there is less rush than there is with other heart problems. Therefore, after a week, I would expect then to increase the dose, so weekly until in range. Then monitor weekly for a while, and be prepared to back off somewhat, to cope with the way the loading does build up with time. If in a rush, then probably they would start you off at 5mg, then adjust up or down from day 3, bearing in mind that over time as the loading kicks in the dosage will be less. The goal for protection is to get to INR=2, then anything up to INR=5 is nothing to worry about.

  • They started me on 10mg I even had injections to start with, keep testing my INR but would like me to be between 2-3, I'm on 5mg at the moment.

  • Hi Sam72-

    It took me around 2 to 3 weeks to reach my target range of 2.0 to 3.0. My target was set at 2.5. I rarely ever hit my target, usually around 2.3 to 2.7.

    I've been on Warfarin now since Jan 2010. No problems.

    My dose has been fairly constant - depending on the day I'm on 6 mg or 5 mg a day, taken at night.

    In that time I have twice had to come off it - once for a CT scan and once for partial knee replacement surgery. Again - no problems.

    John

  • Hi John πŸ‘πŸΌthank you for your feedback, yes that's what my EP said it might take a while to get working then they like you to be around 2.5 to 3 for the procedure. So it makes sense to be on them for 3 months before . Appreciate the reply πŸ‘πŸΌπŸ˜Š

  • If you're going to be on warfarin long term it makes sense to get a Coaguchek INR monitor

  • Yes, they're good, you can buy them on instalments from the manufacturer, saves a lot of time and hassle once you've worked out how to get blood out of yourself :)

  • Thank you 😊

  • Thank you 😊

  • Sam72. I was told by Anticoagulation nurse that they have antidote to Warfarin but not others. Plus to get to INR of 2.5 which is my target is very personal thing as she had some people on 18mg per day to get to target and others like me on 3mg per day. Once they get your INR stable you will only have to have blood test once a month and only takes five min.

  • Thanks mike πŸ‘πŸΌyes I did hear that about antidote and have heard they are working on one at the moment but it's still in trial . Thank you for your reply πŸ˜ŠπŸ‘πŸΌ

  • Ask and then demand your GP for a NOAC. Saves all the nonsense attached to the rat poison which is warfarin. Been on a NOAC since last July. Have not looked back since coming off warfarin

  • Hi , I did take one dose that was given to me in ANE and I felt dizzy but my GP told me to stop them till I seen my cardiologist. Then my EP wanted me on warfarin leading up to my ablation in around 3 months time . I asked why the warfarin and she said as it's more controlled , I think they wanted to keep an eye on my levels leading up to my ablation. Or maybe it's to do with bleeding as I did get told they have an antidote VK for warfarin but there still testing for the others . As mikee said it leaves the body quicker than warfarin? But if you have a bleed I don't think that you have 24 hours to wait . But after the ablation procedure I will ask again about them . 😊 thank you for your reply πŸ’—

  • I'm surprised that you haven't been offered one of the NOAC alternatives Sam. No testing and very few diatry restrictions (I think one of them you can't eat cranberries or cranberry juice)

    You're a busy mum, no time for all this testing/staying in range nonsense.

    There is a reversal agent for warfarin but the half life of these NOACs is so short I remember reading that you can be back in normal range by missing a dose quicker than reversing warfarin.

  • Hi pall hope your well πŸ˜ŠπŸ‘πŸΌ I did get offered one in ANE but took one dose and felt all funny like I was drunk , I asked about them in my appointment with my dr and they said to stop talking them till I seen my cardiologist. Then my EP prescribed warfarin before the ablation. I did say why that one and she said it's more controlled at the moment and wanted to keep an eye on my range leading up to the ablation πŸ€” did you have to stop yours before your ablation mikee? They upped my dose to 5mg today as I only have moved up 1 .1 from 1.0 in 2 weeks 😬 hope your ok pall πŸ˜ŠπŸ‘πŸΌ

  • Sorry for the late reply, no didn't stop the anticoagulant, just stopped bisoprolol for 2 days before but then started taking it again after the ablation

You may also like...